Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Lake Charles, LA

May 12, 2004Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 12, 2004, 4:31 PM CDT for Saint Martin Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 4:31 PM CDT (21:31 UTC)
Expired
May 12, 2004, 7:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 135 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 122132
FFWLCH
LAC099-130030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
431 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 730 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 10 MILES NORTH OF BUTTE LA
  ROSE...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HENDERSON...CECILIA AND BREAUX BRIDGE.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3027 9193 3014 9187 3023 9169 3035 9162
          3040 9181 3036 9190

$$
1 follow-up statement
000 
WGUS74 KLCH 122247
FFSLCH
LAC055-097-099-130045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 PM CDT WED MAY 12 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM CDT FOR LAFAYETTE... 
ST. LANDRY...AND ST. MARTIN PARISHES...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT 3 TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR...AND 4 TO 6 
INCHES OF RAIN HAS FALLEN IN THE PAST 3 HOURS...OVER THE SOUTHERN 
PORTIONS OF ST. LANDY PARISH...THE NORTHERN PORTIONS OF LAFAYETTE 
AND ST. MARTIN PARISHES. THE HARDEST HIT AREAS SEEM TO BE RIGHT ALONG 
AND JUST NORTH OF INTERSTATE 10 AND INCLUDE 
CARENCRO...SUNSET...CECILIA...BREAUX BRIDGE... AND HENDERSON.

ACCORDING TO LAW ENFORCEMENT AND MEDIA REPORTS...MANY ROADS ARE 
CLOSED AND UNDERWATER IN THESE AREAS. ALSO...THE NATIONAL WEATHER 
SERVICE HAS RECIEVED A REPORT OF WATER ENTERING TRAILERS IN THE 
CARENCRO AREA.

ANOTHER 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE IN NORTHERN PORTIONS 
OF ST. MARTIN PARISH THROUGH 730 PM...WHILE THE RAIN SHOULD BEGIN TO 
TAPER OFF IN LAFAYETTE AND ST. LANDRY PARISHES. 

DO NOT DRIVE THROUGH WATER COVER ROADWAYS. MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES. ALSO...THE WAKE CAUSED BY DRIVING THROUGH THE 
WATER WILL PUT WATER INTO HOMES AND TRAILERS. 

LAT...LON 3053 9221 3043 9215 3029 9213 3017 9222
          3025 9196 3042 9197 3045 9184 3057 9184
          3076 9192 3066 9216

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:08 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 12, 2:08 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
208 PM CDT WED MAY 12 2004

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER CENTRAL LA MOVING
NORTHEAST. DRY UPPER LEVEL AIR HAS FILTERED INTO SOUTHEAST TX AND
SOUTHWEST LA...WITH LOWER LEVELS REMAINING VERY MOIST AS SOUTHERLY
FLOW CONTINUES. HEAVY RAIN FOCUS HAS SHIFTED INTO SOUTHERN
MS/SOUTHEAST LA...WITH A FEW STORMS STILL DEVELOPING ALONG THE
SOUTHWEST EDGE OF COMPLEX OVER OUR EASTERN CWA. THE STRONGEST
ACTIVITY SHOULD MOVE EAST OF THE AREA BY LATE THIS AFTERNOON.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED ACROSS
SOUTHEAST TX AND SOUTHWEST LA DUE TO AFTERNOON HEATING...AND
SHOULD DISSIPATE AROUND SUNSET.

TONIGHT LOOKS TO BE QUIETER THAN LAST NIGHT...AS DISTURBANCE MOVES
AWAY FROM THE AREA. SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE ACROSS
THE AREA FOR THE NEXT FEW DAYS AS UPPER TROUGH GRADUALLY MOVES
EAST. SEVERAL DISTURBANCES EMBEDDED WITHIN THIS FLOW ARE FORECAST TO
MOVE ACROSS THE AREA THROUGH SATURDAY...PROVIDING SCATTERED TO
NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS
THURSDAY AND FRIDAY. RAIN CHANCES WILL CONTINUE DURING THE WEEKEND
AS A SURFACE FRONT APPROACHES THE AREA EARLY SATURDAY AND BECOMES
STATIONARY.

TEMPERATURES WILL BE NEAR NORMAL FOR THE NEXT FEW DAYS. TEMPS
WILL COOL SLIGHTLY BY SUNDAY MORNING OVER THE LAKES AREA AND CENTRAL
LOUISIANA. BUT THIS WILL BE SHORT-LIVED AS SOUTHERLY FLOW RESUMES
BY SUNDAY AFTERNOON.

BY NEXT WEEK...A BROAD UPPER LEVEL RIDGE DEVELOPS OVER THE SOUTHERN
STATES WHICH SHOULD HELP TO SUPPRESS THUNDERSTORM ACTIVITY EARLY IN
THE WEEK. HIGH PRESSURE EAST OF THE AREA WILL MAINTAIN HUMID
SOUTHERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  70  82  71  80 /  20  50  30  60
BPT  71  82  72  83 /  20  50  30  60
AEX  69  82  70  81 /  40  60  30  60
LFT  70  83  69  80 /  30  50  30  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT EXERCISE CAUTION...GMZ450-455-470-475.
TX...SMALL CRAFT EXERCISE CAUTION...GMZ450-470.

&&

24
Hazardous weather outlook, May 12, 5:36 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CDT WED MAY 12 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
131000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
536 AM CDT WED MAY 12 2004

.DAY ONE...TODAY AND TONIGHT...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN
IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE
AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN
WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY
EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE
EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL
LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD
FLOODING IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR
LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES
OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS
WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND.
SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING
INFORMATION.

11

In the hours before

Local storm report, May 12, 2:40 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      8 ESE PICKERING         30.99N 93.15W
05/12/2004                   VERNON             LA   LAW ENFORCEMENT

            ONE HOUSE WITH WATER IN IT NEAR PICKERING. TWENTY-SIX
            ROADS WITH WATER OVER THEM ACROSS THE PARISH.

1115 AM     FLASH FLOOD      MARKSVILLE              31.13N 92.06W
05/12/2004                   AVOYELLES          LA   LAW ENFORCEMENT

            ONE HOUSE WITH WATER IN IT IN MARKSVILLE. ROADS
            IMPASSABLE IN THE BUNKIE AND MANSURA AREAS.

1045 AM     FLASH FLOOD      LECOMPTE                31.09N 92.40W
05/12/2004                   RAPIDES            LA   LAW ENFORCEMENT

            HOUSES WITH WATER IN THEM IN THE LECOMPTE AREA. NUMEROUS
            ROAD CLOSURES ACROSS PARISH.

&&

ITO
Local storm report, May 12, 2:48 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            CALCASIEU               31.09N 92.71W
05/12/2004                   RAPIDES            LA   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES ACROSS PARISH.

0200 PM     FLOOD            BUNKIE                  30.95N 92.19W
05/12/2004                   AVOYELLES          LA   LAW ENFORCEMENT

            SEVERAL ROADS IMPASSABLE IN THE BUNKIE AND MANSURA AREAS.

&&

ITO
Local storm report, May 12, 4:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             PORT BARRE              30.56N 91.96W
05/12/2004  1.00 INCH        ST. LANDRY         LA   PUBLIC

&&

MBB

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:54 PM CDTFlash Flood WarningLCHCalcasieu2 hr
May 11, 10:28 PM CDTSevere Thunderstorm WarningLCHCalcasieu17 min
May 11, 10:33 PM CDTTornado WarningLCHJefferson Davis27 min
May 11, 10:58 PM CDTTornado WarningLCHCameron, Jefferson Davis32 min
May 11, 11:14 PM CDTSevere Thunderstorm WarningLCHAcadia61 min
May 11, 11:51 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry39 min
May 12, 1:00 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 2:40 AM CDTFlash Flood WarningLCHJefferson Davis3 hr
May 12, 4:20 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 5:47 AM CDTFlash Flood WarningLCHJefferson Davis2 hr
May 12, 6:25 AM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 12, 7:15 AM CDTFlash Flood WarningLCHCalcasieu4 hr
May 12, 8:15 AM CDTFlash Flood WarningLCHRapides3 hr
May 12, 8:30 AM CDTFlash Flood WarningLCHAvoyelles3 hr
May 12, 8:46 AM CDTFlash Flood WarningLCHVernon3 hr
May 12, 1:39 PM CDTSevere Thunderstorm WarningLCHSaint Landry36 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningLCHSaint Martin30 min
May 12, 4:43 PM CDTFlash Flood WarningLCHLafayette, Saint Landry3 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.